Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 32, NWS New Orleans, LA

June 24, 2020Walthall County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 24, 2020, 7:09 AM CDT for Walthall County, Mississippi. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2020, 7:09 AM CDT (12:09 UTC)
Expired
Jun 24, 2020, 7:45 AM CDT
In force
36 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Walthall County, MS

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:20 AM CDTTORNADO 11 S Salem, MSALONG THE PATH, MANY TREES WERE DAMAGED. THIS INCLUDED SNAPPED AND UPROOTED TREES AS WELL AS MANY LARGE LIMBS BROKEN. ALONG HIGHWAY 27, MINOR ROOF DAMAGE OCCURRED TO ONE HOME. ALONG MCKENZIE ROAD,MORE SUBSTANTIAL TREE DAMAGE WAS NOTED AND A POWER POLE WAS TAKE
Jun 24, 7:20 AM CDTTORNADO1 S Salem, MSTREES AND POWER LINES REPORTED DOWN ON HIGHWAY 27, MCKENZIE ROAD, AND FULGHUM LOOP TO THE SOUTH AND EAST OF SALEM.
Jun 24, 7:35 AM CDTTORNADO4 Nnw Kokomo, MSAN EF-1 TORNADO BEGAN IN WALTHALL COUNTY AND WEAKENED AS IT MOVED INTO WESTERN MARION COUNTY. HERE TREE DAMAGE WAS MOSTLY DOWNED LARGE TREE LIMBS BUT A FEW TREES WERE ALSO SNAPPED UPROOTED. THE TORNADO DISSIPATED AFTER CROSSING BRUMFIELD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

331 
WFUS54 KLIX 241209
TORLIX
MSC147-241245-
/O.NEW.KLIX.TO.W.0032.200624T1209Z-200624T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
709 AM CDT Wed Jun 24 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northwestern Walthall County in southern Mississippi...

* Until 745 AM CDT.
    
* At 709 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Salem, or 10 miles west of Kokomo, moving
  northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Salem around 720 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.

&&

LAT...LON 3135 9009 3133 9008 3134 9004 3117 9003
      3108 9016 3116 9026 3126 9026 3135 9018
TIME...MOT...LOC 1209Z 223DEG 25KT 3120 9018 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PG
1 follow-up statement
877 
WWUS54 KLIX 241225
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
725 AM CDT Wed Jun 24 2020

MSC147-241245-
/O.CON.KLIX.TO.W.0032.000000T0000Z-200624T1245Z/
Walthall MS-
725 AM CDT Wed Jun 24 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
NORTHWESTERN WALTHALL COUNTY...
    
At 725 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Salem, or near Kokomo, moving northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Walthall County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3135 9009 3133 9008 3134 9004 3117 9003
      3108 9016 3116 9026 3126 9026 3135 9018
TIME...MOT...LOC 1225Z 232DEG 21KT 3124 9010 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

PG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 4:04 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 24, 4:04 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
404 AM CDT Wed Jun 24 2020

.SHORT TERM...
Deep tropical moisture, with PW values north of 2", continues to
stream over the area this morning. And this does not look to stop
through at least Thu. Taking a look at vectors, mass fields and the
hodo, there is very good evidence that the environment is very
supportive of training thunderstorms starting now thourgh roughly
11am today. Afterwards, these paramaters fall out of favor for this
scenario and all activity becomes more progressive and transitory.

A weak sfc low will set up today near the Houston area. Upper level
disturbances will be connected with sfc variables provided by the
weakness the sfc gives to keep sh/ts moving through the area into at
least Thu. The sfc low will pull out Thu bringing rain chances a bit
lower but definitely not shutting down the water works. Activity may
simply take a bit longer to get started with daytime heating. Some
of the stronger thunderstorms could cause some damaging straight
line winds. As normal during tropical environments, waterspouts and
a weak tornado will remain a possibility. But the main thing to look
for is the potential for flooding rainfall. This is still expected
to be localized and the most prominant thing would be streets and
low lying areas that normally flood during heavy rainfall.

Eventhough, each day will bring a chance of rain into next week. The
activity may take longer to get started and allow a few areas to dry
out each day. A slow progression to lower precip chances will occur
into mid next week.

&&

.AVIATION...
Some sites are expected to have prevailing showers and tempo TS
starting again during the pre 12z hour. All sites will eventually
have these conditions at some point during the morning. This should
be ongoing through the day once again. This activity will bring at
least IFR conditions with a few LIFR possible as +TSRA move
overhead. Outside the sh/ts VFR will be noted at each terminal but
should not last long as the majority of the day will be -SHRA and
TSRA at most terminals. A lull in activity once again overnight only
to give way to more of these same conditions for Thu.

&&

.MARINE...
Onshore wind speeds will continue to fluctuate between around 10kt
during the day and 15kt during the night. Nocturnal sh/ts numbers
will continue to be high each night for the next few nights. Winds
and seas will be higher in and around this activity. The evironment
will remain conducive for waterspouts as well and some of these
could be found in the nearshore waters and lakes mainly during the
morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  84  72  84  73 / 100  60  80  10
BTR  83  72  83  74 / 100  50  70  10
ASD  87  72  87  74 / 100  40  60  10
MSY  86  76  87  78 / 100  40  60  10
GPT  85  75  86  77 /  90  30  50  10
PQL  88  73  88  74 /  80  30  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:29 AM CDTTornado WarningLIXPike, Walthall31 min
Jun 24, 5:57 AM CDTTornado WarningLIXPike, Walthall33 min
Jun 24, 6:12 AM CDTTornado WarningLIXAmite, Pike33 min
Jun 24, 6:25 AM CDTTornado WarningLIXWalthall35 min
Jun 24, 6:44 AM CDTTornado WarningLIXPike, Walthall31 min
Jun 24, 7:56 AM CDTSpecial Weather StatementLIXPearl River49 min
Jun 24, 8:06 AM CDTSevere Thunderstorm WarningLIXPearl River24 min
Jun 24, 8:38 AM CDTTornado WarningLIXPearl River37 min
Jun 24, 8:58 AM CDTSevere Thunderstorm WarningLIXHancock32 min
Jun 24, 12:06 PM CDTSpecial Weather StatementLIXHarrison54 min
Jun 24, 12:36 PM CDTSpecial Weather StatementLIXJackson54 min
Jun 24, 12:53 PM CDTTornado WarningLIXJackson37 min
Jun 24, 1:00 PM CDTTornado WarningLIXJackson30 min
Jun 24, 1:03 PM CDTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson29 hr

Nearby

Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.